How is an allergic reaction to penicillin treated?
If your healthcare provider believes that your symptoms are caused by penicillin, he or she will likely advise you to stop taking it immediately and to take an antihistamine to help treat the symptoms of the allergic reaction. The provider may prescribe a corticosteroid to reduce inflammation or itching. Treatment with epinephrine may be necessary for severe reactions.
If the condition for which you started taking penicillin has not cleared up, your provider will most likely prescribe a different antibiotic. For most people, having an allergic reaction to penicillin does not mean that they will have a bad reaction to other antibiotics.
If you are diagnosed with a penicillin allergy, you should tell all of your providers, including your dentist and any specialists you see. Bring it up before undergoing any type of treatment or procedure. Describe your reaction to penicillin so the people caring for you are fully aware of your risk factors.
What other precautions should I consider if I have a penicillin allergy?
Ask your healthcare provider if your penicillin allergy is severe enough for you to wear a medical alert bracelet warning others about it. If so, they can advise you on how to get one.
In the rare cases in which there is no other antibiotic that is a safe and effective alternative, a physician may recommend drug desensitization therapy. In this therapy, you take a small amount of the drug, and then gradually take more until you are able to take the recommended dose without having side effects. This may be done in a hospital so that expert care is available if there is a serious problem. The effects of desensitization therapy may not be permanent; some patients may need to go through it again later in life.